|What Impacts CD4/CD8 Ratio?
Jun 29, 2014
I've been HIV+ for well over 25 years, having started on AZT monotherapy within (about) 6 months of testing positive. Of course it didn't suppress viral load for long. And after ACTG019 I started back on AZT monotherapy for a few years. Then, ten years from becoming HIV+, I started on various dual-NRTI regimens that fully suppressed my HIV for another ten years. For the last 5 years I've been on cART with a protease inhibitor, an integrase inhibitor and a non-nuke.
All during the prior 25 years my ratio was NEVER above 1.0 In fact, it was usually 0.9. During my prior (6 months ago) visit my ratio was 1.1, and a few weeks ago it was 1.3. Could it be that my local lab needs to re-calibrate its cell sorter (or buy new reagents)?
What could be causing this? Here are my most recent labs:
%CD3 + T CELLS 74.5 51 - 88 % %CD3+/CD4+ TH CELLS 41.2 30 - 60 % %CD3+/CD8+ TS + TC 32.4 14 - 46 % CD4:CD8 0.7 - 3.5 1.3 #CD3 + T CELLS 1513 785 - 2800 CMM #CD3+/CD4+ TH CELLS 836 415 - 1852 CMM #CD3+/CD8+ TS + TC 657 257 - 1138 CMM SINGLE PLATFORM METHODOLOGY USED.
Here are my labs from two years ago:
%CD3 + T CELLS 75.1 51 - 88% %CD3+/CD4+ TH CELLS 35.9 30 - 60% %CD3+/CD8+ TS + TC 37.5 14 - 46% CD4:CD8 1.0 0.7 - 3.5 #CD3 + T CELLS 1602 785 - 2800 CMM #CD3+/CD4+ TH CELLS 767 415 - 1852 CMM #CD3+/CD8+ TS + TC 801 257 - 1138 CMM SINGLE PLATFORM METHODOLOGY USED.
Should I be concerned that I'm losing suppressor cells? I am "pushing" 60 years old.
| Response from Dr. Holodniy
As you allude to, the ratio has increased slightly because of a decline in CD8 count. The difference in the ratio is not biologically significant. I would not be concerned as both the CD8 count and percent are well within the normal range, and are likely contributing to control of your infection. We might become concerned if the CD8 count alone drops precipitously (but I have never seen that happen and that is not the case here) or the CD8 count is significantly increased which can lead to increased inflammatory conditions and cardiovascular problems.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.